Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Pittsburgh, PA

June 6, 2016Fayette County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 6, 2016, 10:33 PM EDT for Fayette County, Washington County, Westmoreland County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2016, 10:33 PM EDT (02:33 UTC)
Expired
Jun 6, 2016, 11:00 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fayette County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 10:54 PM EDTTSTM WND DMG4 Nw Scottdale, PALARGE TREE BLOCKING ROAD NEAR INTERSECTION OF SRT AND MANNS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS51 KPBZ 070233
SVRPBZ
PAC051-125-129-070300-
/O.NEW.KPBZ.SV.W.0024.160607T0233Z-160607T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 PM EDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHWESTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 1100 PM EDT

* AT 1032 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BENTLEYVILLE...OR 11 MILES SOUTH OF GASTONVILLE...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  MONESSEN...CALIFORNIA...DONORA...SCOTTDALE...CHARLEROI...
  WEST NEWTON...BENTLEYVILLE...PERRYOPOLIS...NORTH BELLE VERNON...
  WICKERHAM MANOR-FISHER...NORTH CHARLEROI...SPEERS...BELLE VERNON...
  ELLSWORTH...LYNNWOOD-PRICEDALE...ROSCOE...EVERSON...FAYETTE CITY...
  NEWELL AND ALLENPORT.

THIS INCLUDES  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 31
AND 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4006 7998 4014 8008 4024 7966 4005 7955
TIME...MOT...LOC 0232Z 253DEG 26KT 4010 7996 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
323 
WWUS51 KPBZ 070248
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1048 PM EDT MON JUN 6 2016

PAC125-070257-
/O.CAN.KPBZ.SV.W.0024.000000T0000Z-160607T0300Z/
WASHINGTON PA-
1048 PM EDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.

LAT...LON 4006 7971 4006 7988 4007 7988 4007 7990
      4008 7990 4008 7986 4009 7984 4011 7985
      4013 7989 4016 7990 4016 7986 4017 7985
      4019 7986 4024 7966 4005 7955
TIME...MOT...LOC 0247Z 253DEG 26KT 4013 7982 

$$

PAC051-129-070300-
/O.CON.KPBZ.SV.W.0024.000000T0000Z-160607T0300Z/
FAYETTE PA-WESTMORELAND PA-
1048 PM EDT MON JUN 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHWESTERN FAYETTE AND SOUTHWESTERN WESTMORELAND COUNTIES...

AT 1047 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DONORA...OR
13 MILES SOUTHEAST OF GASTONVILLE...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
MONESSEN...DONORA...SCOTTDALE...CHARLEROI...WEST NEWTON...
PERRYOPOLIS...NORTH BELLE VERNON...SPEERS...BELLE VERNON...
LYNNWOOD-PRICEDALE...ROSCOE...EVERSON...FAYETTE CITY...NEWELL...
ALLENPORT...STOCKDALE...SMITHTON...DUNLEVY...ELCO AND COAL CENTER.

THIS INCLUDES  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 41
AND 55.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4006 7971 4006 7988 4007 7988 4007 7990
      4008 7990 4008 7986 4009 7984 4011 7985
      4013 7989 4016 7990 4016 7986 4017 7985
      4019 7986 4024 7966 4005 7955
TIME...MOT...LOC 0247Z 253DEG 26KT 4013 7982 

HAIL...0.88IN
WIND...60MPH
 
$$
319 
WWUS51 KPBZ 070301
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 PM EDT MON JUN 6 2016

PAC051-129-070310-
/O.EXP.KPBZ.SV.W.0024.000000T0000Z-160607T0300Z/
FAYETTE PA-WESTMORELAND PA-
1101 PM EDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
SOUTHWESTERN WESTMORELAND COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL POSSIBLE OVERNIGHT WHICH COULD RESULT IN LOCALIZED 
FLOODING.

LAT...LON 4006 7971 4006 7988 4007 7988 4007 7990
      4008 7990 4008 7986 4009 7984 4011 7985
      4013 7989 4016 7990 4016 7986 4017 7985
      4019 7986 4024 7966 4005 7955
TIME...MOT...LOC 0256Z 253DEG 26KT 4013 7982 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:58 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 6, 8:58 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
858 PM EDT MON JUN 6 2016

.SYNOPSIS...
Cooler weather is forecast through the middle of the week...before
we warm back above normal by week's end. Showers and storms are in
the forecast for this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cluster of showers and thunderstorms continue to move through
the region. Rainfall amounts were modest /0.75" in less than an
hour/ despite a nearly 20F dewpoint depression. With the loss of
daytime heating most of the storms will weaken. Any severe weather
threat the remainder of the night is very low. Activity will
really subside after 4z when the upper level support resides to
our east. No changes to current forecast. Previous discussion
below...

Showers and thunderstorms are becoming more numerous as the pocket
of cool air aloft associated with the mid level disturbance gets
closer. The peak time frame of coverage will be from 22z through
00z. The center of the mid level dcva crosses around 0z so if
showers and storms get organized in western Ohio and southeast
lower Michigan then we can not rule out the threat of a severe
thunderstorm given the steep low level lapse rates this evening.

Storms should remain between the Mason Dixon line and Interstate
80 /just south of where the strongest storms tracked last night/.
This is along a west to east axis of enhanced low level
convergence and plume of higher moisture. Categorical and likely
numbers look good for the evening hours before they fall back to
chance during the overnight hours.

Clouds will hang around for most of the night as soundings and
time heights illustrate higher relative humidity in the h8-h7
layer until 12z. Thus...we are looking for upper 50s to lower
lower 60s to be common...which is a few degrees above our normal
value of lower to mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Upper trough will maintain its presence over the eastern CONUS
through Wednesday, finally lifting northeastward by late
Thursday. Shortwaves diving through the base of this trough and
strong cold advection will support rounds of showers and some
thunderstorms on Tuesday. Most of this will be diurnally driven
but, model guidance does time a more potent shortwave for late
Tuesday, which may keep shower chances in the forecast until
midday Wednesday. A ridge of high pressure starts to slide
eastward over the Ohio valley by late Wednesday, ending the chance
for rain and clearing skies out.

With continuous cold northwest flow and cloud cover in place,
expect temperatures to be below seasonal averages, with most
locations unlikely to see 70 on Wednesday. The ridge will help to
warm locations back to near normal by Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Models in overall agreement ridge building on the front range of
the Rockies with a shortwave racing southeast on front side of
ridge later thursday night into Friday. Went with chance pops
with this system for now. Temperatures will be warming through the
period with mid level heights rising, but continued hard to time
shortwaves will be moving southeast ahead of the ridge. This keeps
chance pops into Saturday night using a modified superblend.
Temperatures look to remain above average for the weekend into
early next week.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
High confidence cloud forecast...however confidence drops in the
coverage of showers and storms through 3z...afterwards a return
to high confidence.

Scattered showers and isolated storms will be common through 1z
before we are on the backside of the mid level upper air system.
Coverage of precipitation will decrease overnight before picking
back up Tuesday afternoon. Again...not enough confidence to go
with any other than VCSH in the terminals.

winds will be from the west - southwest around 10kts.

.OUTLOOK /TUESDAY THROUGH SATURDAY/...
Tuesday...scattered showers | MVFR
Wednesday and Thursday...VFR
Friday and Saturday...Possible showers and storms | MVFR

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Synopsis...98
Near Term...98
Aviation...98
Hazardous weather outlook, Jun 6, 3:15 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT MON JUN 6 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-071915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
315 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOMING INCREASINGLY LIKELY BY
THIS EVENING. LOCALIZED DAMAGING THUNDERSTORM WIND GUSTS AND SMALL
HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ512>514-071915-
GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
315 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

34

In the hours before

Special weather statement, Jun 6, 6:02 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT MON JUN 6 2016

PAZ013-014-020-062245-
LAWRENCE-BUTLER-BEAVER-
602 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAVER...CENTRAL
BUTLER AND SOUTHEASTERN LAWRENCE COUNTIES...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLWOOD
CITY... OR NEAR NEW CASTLE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...BUTLER...ELLWOOD CITY...HOMEACRE-LYNDORA...
SHANOR-NORTHVUE...MERIDIAN...MEADOWOOD...OAK HILLS...OAKWOOD...
NEW CASTLE NORTHWEST...BIG BEAVER...NEW BEAVER...NIXON...ELLPORT...
PROSPECT...CHICORA...HARMONY...KOPPEL...EAST BUTLER AND WAMPUM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE NEAR MILE MARKER 9.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 87 AND 103.

  INTERSTATE 376 IN PENNSYLVANIA NEAR MILE MARKER 13.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PITTSBURGH.

LAT...LON 4084 8039 4102 8039 4102 7972 4075 7974
TIME...MOT...LOC 2201Z 270DEG 34KT 4093 8030
Local storm report, Jun 6, 7:25 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 SW BACON              40.20N  81.79W
06/06/2016                   COSHOCTON          OH   911 CALL CENTER

            2 TREES DOWN IN LAFAYETTE TOWNSHIP

&&

EVENT NUMBER PBZ1601586

24
Local storm report, Jun 6, 8:06 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EDT MON JUN 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     3 WNW WEST LIBERTY      40.18N 80.65W
06/06/2016  M48 MPH          OHIO               WV   ASOS

            .

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:51 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland4 hr
Jun 6, 9:58 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington12 min
Jun 6, 10:09 PM EDTSevere Thunderstorm WarningPBZMercer36 min
Jun 7, 2:01 PM EDTSpecial Weather StatementPBZAllegheny29 min
Jun 7, 2:31 PM EDTSpecial Weather StatementPBZAllegheny29 min
Jun 7, 2:41 PM EDTSpecial Weather StatementPBZWestmoreland34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.